Wisconsin, 2011

Flash Flooding and Hail in Wisconsin, July 19, 2011

July 19, 2011 · NWS GRB · 10 events in 3 counties and zones

Thunderstorms moving along a warm front encountered very unstable air across central Wisconsin where they produced damaging winds, hail and flash flooding. Portage County was hardest hit, with flash flooding and a large swath of wind damage from north of Stevens Point to around Whiting.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$830,000
Crop damage
None recorded
Events
10

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS GRB wrote it up.

Thunderstorms moving along a warm front encountered very unstable air across central Wisconsin where they produced damaging winds, hail and flash flooding. Portage County was hardest hit, with flash flooding and a large swath of wind damage from north of Stevens Point to around Whiting.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Green Bay, WI wrote its last area forecast discussion before the first event at Jul 19, 2:48 PM CST, 4 hours 27 minutes earlier.

Area forecast discussion, Jul 19, 2:48 PM CST, 4 hours 27 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE GREEN BAY WI
348 PM CDT TUE JUL 19 2011

.SHORT TERM...TONIGHT AND WEDNESDAY
850MB WARM ADVECTION AND WEAK DISTURBANCE MOVING THROUGH THE
MEAN FLOW HAS KICKED OFF SHOWERS AND THUNDERSTORMS ACROSS NORTHERN
MINNESOTA AND NORTHWEST WISCONSIN THIS AFTERNOON. MODELS CONTINUE
TO SHOW WEAK 850MB WARM ADVECTION AND CONVECTION CONTINUE TO FIRE
ALONG THE WARM FRONT THIS EVENING. QUESTION LINGER ON HOW SOUTH AND
WEST CONVECTION WILL MAKE IT INTO OUR CWA DUE TO WARM 700MB TEMPERATURES
OFF TO THE WEST. IF STORMS CAN ORGANIZE INTO A LARGER CLUSTER OF
STORMS...850/300MB THICKNESS PATTERN WOULD SUGGEST A MORE SOUTHEAST
MOVEMENT COMPARED TO THE 12Z GFS/WRF MODEL QPF. IF STORMS DO ORGANIZE...
COULD BE A WIND EVENT WITH THE POTENTIAL FOR LARGE HAIL. MOIST
TROPICAL AIR MASS IN PLACE WOULD SUPPORT LOCALLY HEAVY RAIN.

WEDNESDAY IS SHAPING UP TO BE ONE OF THE HOTTEST DAYS SINCE THE
HEAT WAVE OF JULY 13-14...1995. 850MB/925MB WOULD SUPPORT HIGH
TEMPERATURES IN THE MIDDLE 90S TO AROUND 100 DEGREES. USING THE
1000/850MB MIXING RATIOS OFF THE MODELS...DEW POINTS SHOULD BE
IN THE LOWER TO MIDDLE 70S. THE COMBINATION OF THE INTENSE HEAT
AND HUMIDITY WILL CAUSE HEAT INDICES TO RISE TO 105 TO 115 DEGREES
WEDNESDAY AFTERNOON. GUSTY SOUTHWEST WINDS WILL PUSH THE HEAT TO
NEAR THE LAKE. ISSUED A HEAT ADVISORY FOR THE NORTH AND THE LAKESHORE
COUNTIES. DOOR COUNTY IS ALWAYS QUESTIONABLE BEING SURROUNDED BY THE
COOLER WATERS...BUT EXPECT DEEP MIXING TO ALLOW SURFACE WINDS TO
RUN UP THE SPINE OF THE DOOR PENINSULA.

.LONG TERM...WEDNESDAY NIGHT THRU NEXT TUESDAY. MAIN FORECAST
CONCERNS CONTINUE TO BE TEMPS AND TIMING THE BEST CHANCE FOR
THUNDERSTORMS.

MODELS IN GOOD AGREEMENT SHOWING THE STRONG UPPER RIDGING ACROSS
THE CENTRAL US FINALLY BREAKING DOWN LATE THIS WEEK AS AN UPPER
TROF SWINGS ACROSS SOUTHERN CANADA. THIS WILL BRING SOME RELIEF
FROM THE HEAT. MODELS DIVERGE THIS WEEKEND AND EARLY NEXT WEEK AS
THE ECMWF AND CANADIAN SLOWLY BUILD THE RIDGE BACK ACROSS THE
NORTHERN PLAINS...WHILE THE GFS DEVELOPS A LARGE UPPER LOW OVER
SOUTHERN CANADA AND SWINGS A STRONG COLD FRONT ACROSS THE STATE ON
SUNDAY. ECMWF STILL SHOWS THIS FRONT...BUT IS MUCH WEAKER AND
FURTHER NORTH WITH THE LOW...AND PLAN TO FOLLOW ITS THINKING.

SLIGHT CHANCE OF SHOWERS AND STORMS WEDNESDAY NIGHT AS WEAK
FRONTAL BOUNDARY SLIDES THRU THE AREA...BUT MODELS NOT SHOWING ANY
ACTIVITY. WENT WITH A DRY FORECAST ON THURSDAY AND THURSDAY NIGHT
AS WEAK SURFACE HIGH PRESSURE DRIFTS OVER THE AREA. WILL KEEP POPS
FOR SATURDAY AND SATURDAY NIGHT AS MODELS HINTING AT MCS
POTENTIAL...BUT LOCATING AND TIMING THESE THIS FAR OUT IS NEARLY
IMPOSSIBLE.

ANOTHER VERY WARM/HOT DAY ON THURSDAY...BUT LOWERED TEMPS SLIGHTLY
AS 850MB TEMPS DROP A LITTLE. DEW POINTS WILL NOT BE AS
HIGH...KEEPING HEAT INDEX VALUES MAINLY BELOW 100...BUT WITH
ANOTHER MUGGY NIGHT EXPECTED WED NIGHT...WILL KEEP THE EXCESSIVE
HEAT WARNING GOING INTO THURSDAY. WILL ONLY NUDGE TEMPS DOWN
SLIGHTLY ON SATURDAY AS CLOUDS AND STORMS WILL LIKELY LIMIT
HEATING...BUT IF CLOUDS DO NOT MATERIALIZE...925/850MB TEMPS
SUPPORT TEMPS MAKING ANOTHER RUN AT 90 DEGREES. DEW POINTS WILL
STILL BE IN THE UPPER 60S TO LOWER 70S SOUTH...SO STILL A LITTLE
STICKY. TYPICAL SUMMER- LIKE WEATHER IS EXPECTED FOR THE START OF
THE NEW WORK WEEK.
&&

.AVIATION...CLUSTERS OF SHOWERS AND THUNDERSTORMS WILL MOVE ACROSS
THE AREA TONIGHT. TRIED TO PINPOINT THUNDERSTORM ACTIVITY DURING
THE EVENING HOURS ACROSS CENTRAL AND NORTH CENTRAL WISCONSIN MAINLY
DURING THE EVENING INTO THE EARLY OVERNIGHT HOURS...AND THEN ACROSS
NORTHEAST WISCONSIN MAINLY AFTER MIDNIGHT. HAVE ADDED LOW LEVEL WIND
SHEAR AT KGRB/KATW AND WILL PROBABLY BE ADDED TO THE 00Z TAFS AT
KRHI/KAUW/KCWA. ONCE THE STORMS EXIT THE AREA...IT WILL BECOME VERY
HOT AND HUMID ON WEDNESDAY ON GUSTY SOUTHWEST WINDS. WIND GUSTS
OF 25 TO 30 KNOTS CAN BE EXPECTED.
&&

.MARINE...AREAS OF FOG WILL CONTINUE OVER THE COASTAL WATERS OF LAKE
MICHIGAN THROUGH WEDNESDAY NIGHT. IT IS POSSIBLE THAT A DENSE FOG
ADVISORY MAY BE NEEDED AT SOME POINT LATE TONIGHT INTO WEDNESDAY
MORNING.
&&

.GRB WATCHES/WARNINGS/ADVISORIES...
EXCESSIVE HEAT WARNING UNTIL 7 PM CDT THURSDAY FOR WIZ020-030-
031-035>039-045-048-049.

HEAT ADVISORY FROM NOON TO 8 PM CDT WEDNESDAY FOR WIZ005-010>013-
018-019-021-022-040-050-073-074.

&&

ECKBERG/BERSCH
Hazardous weather outlook, Jul 19, 2:25 PM CST, 4 hours 50 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE GREEN BAY WI
325 PM CDT TUE JUL 19 2011

WIZ005-010>013-018>022-030-031-035>040-045-048>050-073-074-202030-
VILAS-ONEIDA-FOREST-FLORENCE-NORTHERN MARINETTE-LINCOLN-LANGLADE-
MENOMINEE-NORTHERN OCONTO-DOOR-MARATHON-SHAWANO-WOOD-PORTAGE-
WAUPACA-OUTAGAMIE-BROWN-KEWAUNEE-WAUSHARA-WINNEBAGO-CALUMET-
MANITOWOC-SOUTHERN MARINETTE-SOUTHERN OCONTO-
325 PM CDT TUE JUL 19 2011

THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTH CENTRAL AND NORTHEAST
WISCONSIN.

.DAY ONE...TONIGHT

THERE IS A SLIGHT RISK OF SEVERE THUNDERSTORMS. THE PRIMARY
CONCERN IS STRONG WINDS...LARGE HAIL AND LOCALLY HEAVY RAIN.

.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH TUESDAY

THE HEAT WAVE IS EXPECTED TO PEAK ON WEDNESDAY WITH HIGH
TEMPERATURES IN THE MIDDLE 90S TO AROUND 100. WITH DEW POINTS
MAINLY IN THE 70S...HEAT INDICES WEDNESDAY AFTERNOON WILL CLIMB
INTO THE 100 TO 115 DEGREE RANGE...EVEN NEAR LAKE MICHIGAN.
WEDNESDAY COULD BE ONE OF THE HOTTEST DAYS SINCE THE HEAT WAVE
ON JULY 13-14... 1995. LOW TEMPERATURES WEDNESDAY NIGHT WILL ONLY
FALL INTO THE 70S.

THERE APPEARS TO BE SOME MINOR RELIEF TO THE INTENSE HEAT ON
THURSDAY WITH HIGHS IN THE MIDDLE 80S TO AROUND 90 WITH DEW POINTS
FALLING INTO THE 60S FOR MOST OF THE AREA.

THERE IS A CHANCE OF THUNDERSTORMS WEDNESDAY NIGHT AND AGAIN
FROM FRIDAY THROUGH SUNDAY. IT IS TOO EARLY TO DETERMINE WHEN AND
WHERE SEVERE WEATHER COULD OCCUR.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION MAY BE NEEDED TONIGHT.

LMZ521-522-541>543-202030-
THE BAY OF GREEN BAY SOUTH OF A LINE FROM CEDAR RIVER MI TO ROCK
ISLAND PASSAGE-LAKE MICHIGAN FROM WASHINGTON ISLAND TO SHEBOYGAN-
325 PM CDT TUE JUL 19 2011

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF NORTHWEST LAKE
MICHIGAN AND THE WATERS OF GREEN BAY.

.DAY ONE...TONIGHT

DENSE MARINE FOG MAY RETURN TONIGHT. STRONG THUNDERSTORMS THAT
MAY POSE A SERIOUS RISK TO BOATERS ARE ALSO POSSIBLE.

.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH TUESDAY

DENSE MARINE FOG WILL OCCUR FROM TIME TO TIME ACROSS THE COASTAL
WATERS OF LAKE MICHIGAN FOR THE REMAINDER OF THE WEEK.

THERE IS A CHANCE OF THUNDERSTORMS WEDNESDAY NIGHT AND AGAIN
FROM FRIDAY THROUGH SUNDAY. IT IS TOO EARLY TO DETERMINE WHEN AND
WHERE SEVERE WEATHER COULD OCCUR.

ECKBERG/BERSCH

In the hours before

Special weather statement, Jul 19, 6:00 PM CST, 1 hour 15 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE GREEN BAY WI
700 PM CDT TUE JUL 19 2011

WIZ018-030-200100-
LINCOLN-MARATHON-
700 PM CDT TUE JUL 19 2011

...STRONG THUNDERSTORMS HEADED TOWARD CENTRAL WISCONSIN...

AT 655 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED
STRONG THUNDERSTORMS ALONG A LINE EXTENDING FROM 55 MILES NORTHWEST
OF WAUSAU TO 50 MILES NORTHWEST OF WAUSAU TO 72 MILES WEST OF
WAUSAU...MOVING SOUTHEAST AT 50 MPH.

PENNY SIZE HAIL...WINDS 40 TO 45 MPH...FREQUENT DOWNPOURS...ARE
POSSIBLE WITH THESE STORMS.

LOCATIONS IMPACTED INCLUDE...
  ATHENS...             HAMBURG...            ABBOTSFORD...
  MERRILL...            COLBY...              UNITY...
  PINE RIVER...         MARATHON CITY...      EDGAR...

GUSTY WINDS MAY CAUSE SMALL OBJECTS SUCH AS TRASH BINS TO BLOW
AROUND. SEEK SHELTER IN A STURDY STRUCTURE UNTIL THESE STORMS HAVE
PASSED.

AK

The radar

The La Crosse radar (KARX), 127 km away, was scanning. The volume nearest the first event began at 01:16 UTC.

Open the radar archive at this moment

Event by event

5 thunderstorm wind, 3 flash flood, 1 heavy rain, 1 hail. Local standard time, as filed.

Thunderstorm Wind, Marathon

When
July 19, 7:15 PM CST
Where
Marathon County, 0.69 mi S of Spencer
Measured
55 kt (63 mph) estimated gust
Reported by
Amateur Radio
Coordinates
44.760, -90.280

Thunderstorm winds snapped a few trees down in Spencer.

Flash Flood, Marathon

When
July 19, 7:47 PM CST to 10:52 PM CST
Where
Marathon County, 3.33 mi N of Abbotsford to 2.48 mi N of Abbotsford
Cause
Heavy Rain
Reported by
Trained Spotter
Coordinates
44.998, -90.316

Thunderstorms produced torrential rainfall in western Marathon County, resulting in flash flooding. Water, 8 to 10 inches deep, was flowing over State Highway 13.

Flash Flood, Wood

When
July 19, 8:30 PM CST to 11:30 PM CST
Where
Wood County, 4 mi N of Marshfield to 1.21 mi SW of Marshfield
Cause
Heavy Rain
Reported by
Broadcast Media
Coordinates
44.728, -90.170

Marshfield Municipal Airport recorded 3.09 inches of rain from 8 PM CST to 930 PM CST. The heavy rainfall caused water to flow across numerous roads in the area.

Thunderstorm Wind, Portage

When
July 19, 8:50 PM CST to 8:52 PM CST
Where
Portage County, Junction City
Measured
50 kt (58 mph) estimated gust
Reported by
Law Enforcement
Coordinates
44.580, -89.750

Thunderstorm winds downed trees in Junction City.

Heavy Rain, Portage

When
July 19, 8:55 PM CST to 9:15 PM CST
Where
Portage County, 0.9 mi WSW of Plover
Reported by
COOP Observer
Coordinates
44.443, -89.545

Thunderstorms that produced wind damage in Plover also dropped 1.22 inches of rain in just 20 minutes.

Flash Flood, Portage

When
July 19, 8:55 PM CST to 11:55 PM CST
Where
Portage County, 0.53 mi N of Park Ridge to 0.66 mi W of Park Ridge
Cause
Heavy Rain
Property damage
$300,000
Reported by
Broadcast Media
Coordinates
44.528, -89.570

Heavy rain in Stevens Point caused flash flooding on the UW-Stevens Point campus, at St. Michaels Hospital and at the County Courthouse and submerged cars on some streets. A low crossing under a railroad bridge in Stevens Point remained closed for much of the next day while the water slowly drained.

Thunderstorm Wind, Portage

When
July 19, 9:00 PM CST to 9:15 PM CST
Where
Portage County, 1.87 mi N of Park Ridge to 1.11 mi NW of Whiting
Measured
65 kt (75 mph) estimated gust
Property damage
$530,000
Reported by
NWS Storm Survey
Coordinates
44.547, -89.576

Widespread thunderstorms wind damage occurred in the Stevens Point and Whiting areas. There were pockets of more significant damage from downtown Stevens Point south to Whiting. Hundreds of trees were blown down or had broken branches and limbs. Stevens Point lost $108,000 worth of city-owned trees in the storm. One home was destroyed, 8 were heavily damaged and 72 sustained minor damage from the storm. The storm left 17,000 customers without electrical power.

Thunderstorm Wind, Portage

When
July 19, 9:15 PM CST
Where
Portage County, 0.28 mi NNE of Plover to 0.9 mi WSW of Plover
Measured
50 kt (58 mph) estimated gust
Reported by
COOP Observer
Coordinates
44.454, -89.529

Thunderstorm winds caused damage as the storm moved through the Plover area. It downed a light pole at the intersection of Hover Street and CR-B and a large tree limb on the south end of town.

Thunderstorm Wind, Wood

When
July 19, 9:30 PM CST
Where
Wood County, Rudolph
Measured
52 kt (60 mph) estimated gust
Reported by
Trained Spotter
Coordinates
44.500, -89.800

A spotter in Rudolph estimated a thunderstorm wind gust of 60 mph. The storm also produced penny size hail.

Hail, Wood

When
July 19, 9:30 PM CST
Where
Wood County, Rudolph
Measured
0.75 in hail
Reported by
Trained Spotter
Coordinates
44.500, -89.800

Penny size hail fell with a thunderstorm that also produced a wind gust to 60 mph.

What these are

Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.
Flash Flood
Flooding that begins within six hours of the rain that causes it, or of a dam or levee failure or ice jam release, often with deadly speed.
Heavy Rain
Rainfall totals unusual for the place and season that did not produce a flood.
Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Wisconsin in 2011Every state in 2011This day in weather historyWarnings in Wisconsin, July 2011

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 330988, 331039, 336656, 330989, 331015, 336662, 331032, 331006, 331010, 331012.